Management

Mouth-to-mouth ventilation should be avoided in highly toxic organophosphate poisoning and lethal gas inhalation, because of the likelihood of secondary poisoning of medical staff. Bag-and-mask ventilation, various types of airway, and active compression-decompression cardiopulmonary resuscitation are recommended instead. Intratracheal intubation with oxygen and antidote administration should be performed at the scene of poisoning or in the ambulance.

Atropine sulfate is effective for muscarinic signs due to all types of organophosphates. Intravenous infusions of 1 mg for mild cases, 1 to 2 mg for moderate cases, and 2 to 5 mg for severe cases are recommended. Additional doses should be administered until profuse bronchial secretion and bradycardia disappear. Pupil size is not an appropriate index because miosis is not the target of treatments in systemic poisoning.

Pralidoxime (PAM), a cholinesterase reactivator, is effective for most of the highly toxic organophosphates but less effective for most of the moderately toxic compounds except dichlorvos and diazinon. Intravenous slow infusions of 1 g (over 15 min) are recommended for symptomatic patients, with an additional 1 g for severe cases. Continuous infusion of 0.5 g/h for 24 h after ingestion could be used if necessary. Pralidoxime becomes ineffective 36 to 48 h after ingestion because of irreversible binding between the organophosphate and cholinesterase.

When organophosphates are ingested, gastric lavage and/or activated charcoal and cathartics are essential. The effects of diuresis and hemopurification are obscure.

Sleep Apnea

Sleep Apnea

Have You Been Told Over And Over Again That You Snore A Lot, But You Choose To Ignore It? Have you been experiencing lack of sleep at night and find yourself waking up in the wee hours of the morning to find yourself gasping for air?

Get My Free Ebook


Post a comment